Q. Does Anovate cream cause skin thinning?

Answered by
Dr. Happykumar Kagathara
and medically reviewed by iCliniq medical review team.
Published on Mar 07, 2018 and last reviewed on: Sep 09, 2019

Hi doctor,

Around 1 year ago, I was diagnosed with anal fissure. My doctor has prescribed me a topical steroid cream, Anovate and I used it for about eight months. My fissure was healed, but I was left with constant pain, itching and pricking sensation around the anus while walking. I was not able to walk normally.

Every time, when I walk for around 5 minutes, I am developing pricking, itching and burning sensation around the anus. I do not have any fissure now, but my bowel movements are painful. I have even developed stretch marks around the anus. Since, it is a steroid cream, my doctor advised that it will take some time to recover. But, I am really scared and do not know what to do.

My main point of concern is whether the skin will recover to normal or not. I just stopped using the steroid cream 1 year ago and now I am using only coconut oil. But, the itching and stinging still persists. Is there any possibility of skin thinning? How long will it take to recover?

Dr. Happykumar Kagathara

Medical Gastroenterology Surgical Gastroenterology
#

Hello,

Welcome to icliniq.com.

Anal fissure develops due to erosion of anal mucosa during hard straining particularly in constipated person. This is the main cause for it. So, prevention or treatment of constipation is very important. Once the anal mucosa get eroded due to straining, then the normal healing process starts which is similar to healing after any wound on the skin. Continuous pricking sensation and itching is because of this healing process.

During this natural process, the eroded mucosa is replaced by a fibrosed tissue. If this fibrous tissue goes little deep up to the muscle layer, which work during defecation, then it affects its function also. This is the reason for the feeling of continuous spasm like pain during sitting or walking.

Anal fissure is an irreversible process because once fibrous tissue is developed then it cannot be returned to normal tissue. Anovate cream (combination of Phenylephrine, Lidocaine and Betamethasone) will help during active fissure (early stage of the fissure) and on healing (inflammation) to reduce symptoms.

No, Anovate cream does not cause thinning of skin. You must stop using it as you do not have active fissure now. Even stop using coconut oil as it has only soothing effect. You can use only topical anesthetic agent like Lidocaine to get relief from the symptoms.

Again, fissure can never be replaced by normal skin or mucosa. If the fissure is so severe and it affects daily routine life, then consider for surgery. I like to know more about your bowel habit and any other associated rectal condition like piles, which may also cause a fissure.


The Probable causes:

Constipation.

Differential diagnosis:

Piles.

Treatment plan:

Topical anesthetic agent application.

Preventive measures:

Avoid constipation.

Regarding follow up:

For further doubts consult a medical gastroenterologist online.---> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Thank you doctor,

My surgeon has examined me and confirmed that there is no fissure. He said everything is fine there. But, I always feel a pricking sensation in anal and perianal area while walking and my symptoms are less when I sit idle. Are there any creams available to reduce my symptoms while walking?

Regarding thinning of skin, I have browsed and found there will be a skin thinning if topical steroids are used for a long time. I got stretch marks around the perianal area even though they do not cause any symptoms. My main problem is anal itching and pricking especially while walking.

Dr. Happykumar Kagathara

Medical Gastroenterology Surgical Gastroenterology
#

Hi,

Welcome back to icliniq.com.

You can use topical anesthetic ointment for symptoms. Also, I suggest antihistamine oral tablets for itching. Consult your specialist doctor, discuss with him or her and take the medicine with consent. If there is no narrowing of the anal canal due to a fissure, then the surgery can be avoided.

For further information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Can constipation be related to high sugar levels?

Query: Hello doctor, I am a 53-year-old female. I had gestational diabetes and 11 years later my sugar levels were high so started taking Glycomet. However, the fasting sugar level in the morning is always high and PP is less than fasting. Recent HbA1c is 6.9. Do I have to continue medicine? I walk daily ...  Read Full >>


Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hi, Welcome to iclinq.com. Diabetes is not curable but controllable. The first line in the management of type 2 diabetes is lifestyle modifications. Fasting should not be higher than 110, postprandial should not be higher than 140, and HbA1c should not be higher than 7.5. My advice: Healthy di...  Read Full

I have white debris on the inner side of my cheeks. Is it possible to scrap it off?

Query: Hi doctor, I have white debris on the inner surface of my cheeks, where teeth rub the cheeks and lower lip. Is it possible to scrape off this debris?¬†Today after brushing and cleaning the debris, I had bleeding from my mouth. On examining, I found two fissures inside my left cheek, the whole left c...  Read Full >>


Dr. Prerna Jain
Dentist

Answer: Hi, Welcome to icliniq.com. The symptoms you have described along with pictures (attachment removed to protect patient identity), point towards a fungal infection. It is mostly¬†candidiasis. It is very simple to treat. However, it must be determined why it occurred. It can be due to stress, other vi...  Read Full

Does constipation cause burning sensation in anus?

Query: Hi doctor, I have a burning sensation in anus after bowel movements for past one week. There is no blood discharge and poop was soft. I avoid eating spicy foods. The burning sensation lasts for hours.  Read Full >>


Dr. Akant Kaushal
General Practitioner

Answer: Hello, Welcome to icliniq.com. The most common cause of burning sensation in anus following stools will be the consumption of spicy food. Another cause can be constipation, which can cause fissures around the anus. If this is the condition, apply Diltiazem gel 2 % three to four times a day for se...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.